ContactPakistan.com

Most childhood allergies to antibiotics
not true allergies

Reserach by Sadia Hanif

Most children with suspected allergies to penicillin antibiotics do not react to skin tests or even the antibiotics themselves when tested specifically for their alleged antibiotic allergies, French investigators report in the October issue of the journal Pediatrics.
The findings suggest that adverse reactions seen in children that are attributed to antibiotics are probably due to some type of interaction between the medication and the infectious illness rather than the medication itself.
However, because a serious allergic reaction is possible, testing for allergy should be conducted only under medical guidance.
Investigators then waited to see if the child developed an "immediate" allergic reaction within 20 minutes of being tested, an "accelerated" reaction 8 hours later or a "delayed" reaction up to 72 hours after skin testing. If skin test results were negative, children were then given one of the beta-lactam antibiotics by mouth and were again observed for signs of an allergic reaction.
Results indicate that only 12% of all children with suspected allergies to the beta-lactam antibiotics truly had an allergic reaction when exposed to the medication either during the skin test or when they took the antibiotic by mouth. On skin-testing alone, 7.4% of children with suspected allergies were clearly allergic to one or more of the beta-lactam antibiotics.
Similarly, only 4.6% of the children tested positive for beta-lactam allergies when they were given the medication orally, investigators report. A small number of children had either accelerated or delayed reactions to beta-lactam antibiotics on both skin testing and after taking the antibiotic orally. All of these reactions were mild and could be easily controlled with either antihistamines or corticosteroids or both.
Ponvert and colleagues conclude that skin tests that expose children with suspected beta-lactam allergies are "safe" and effectively identify over 86% of children who have true, immediate allergic reactions to beta-lactam antibiotics. The majority of children who have accelerated or delayed reactions to the same medications will be identified when given the antibiotic by mouth.